Pathology of the Gastrointestinal Tract

2017 Edition
| Editors: Fátima Carneiro, Paula Chaves, Arzu Ensari

Antibiotic-Associated Colitis

  • Liesbeth Ferdinande
Reference work entry
DOI: https://doi.org/10.1007/978-3-319-40560-5_1433

Definition

Antibiotic-associated diarrhea is defined as otherwise unexplained diarrhea that occurs in association with antibiotic use. The antibiotic types most often related to antibiotic-associated diarrhea are cephalosporins, clindamycin, broad-spectrum penicillins, and ampicillin/amoxicillin. The clinical manifestations range from mild complaints of frequent loose and watery stools to severe, fulminant colitis (pseudomembranous colitis) with possible fatal outcome.

The mechanisms behind this antibiotic-associated diarrhea are multiple.

First, antibiotics may have direct effects on the gastrointestinal tract that contribute to the development of diarrhea. Erythromycin, for example, has a motilin receptor stimulating activity, and this prokinetic action results in faster gastric emptying and a shorter oro-cecal transit time.

Secondly, the antibiotic-induced alterations in the composition of resident microflora in the intestinal tract may influence normal gut functioning. Anaerobes...

This is a preview of subscription content, log in to check access.

References and Further Reading

  1. Beaugerie, L., & Petit, J. (2004). Antibiotic-associated diarrhea. Best Practice & Research Clinical Gastroenterology, 18, 337–352.CrossRefGoogle Scholar
  2. Cameselle-Teijeiro, J., Abdulkader, I., & Forteza, J. (2004). Signet-ring cell change in pseudomembranous colitis versus signet-ring cell carcinoma. The American Journal of Surgical Pathology, 28, 1111.PubMedCrossRefGoogle Scholar
  3. Högenauer, C., Langner, C., Beubler, E., Lippe, I. T., Schicho, R., Gorkiewicz, G., Krause, R., Gerstgrasser, N., Krejs, G. J., & Hinterleitner, T. A. (2006). Klebsiella oxytoca as a causative organism of antibiotic-associated hemorrhagic colitis. The New England Journal of Medicine, 355, 2418–2426.PubMedCrossRefGoogle Scholar
  4. Mylonakis, E., Ryan, E. T., & Calderwood, S. B. (2001). Clostridium difficile-associated diarrhea. A review. Archives of Internal Medicine, 161, 525–533.PubMedCrossRefGoogle Scholar
  5. Price, A. B., & Davies, D. R. (1977). Pseudomembranous colitis. Journal of Clinical Pathology, 30, 1–12.PubMedPubMedCentralCrossRefGoogle Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  1. 1.Department of PathologyGhent University HospitalGhentBelgium